Alert archive / Louisiana / Flash Flood Warnings in 2008

Flash Flood Warning 6, NWS New Orleans, LA

May 3, 2008Saint Tammany Parish, Washington Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at May 3, 2008, 6:09 AM CDT for Saint Tammany Parish, Washington Parish, Louisiana. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2008, 6:09 AM CDT (11:09 UTC)
Expired
May 3, 2008, 12:15 PM CDT
In force
6 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Saint Tammany Parish, LA, Washington Parish, LA

What was reported inside it

TimeReportWhereRemark
May 3, 6:30 AM CDTFLASH FLOODEnon, LASEVERAL SECONDARY ROADWAYS FLOODED IN SOUTH PORTION OF PARISH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2008-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2008-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1673 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
2.4
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 031112
FFWLIX
LAC103-117-031715-
/O.NEW.KLIX.FF.W.0006.080503T1109Z-080503T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
609 AM CDT SAT MAY 3 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA...
  SOUTHWESTERN WASHINGTON PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 1215 PM CDT

* AT 605 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
  FLOODING FROM EXCESSIVE RAINFALL IN THE HEADWATERS OF THE LITTLE
  BOGUE FALAYA RIVER NEAR AND ABOVE FOLSOM. LAW ENFORCEMENT ALSO  
  REPORTED ABOUT THREE FEET OF RAPIDLY MOVING WATER OVER HIGHWAY 40 
  JUST EAST OF THE VILLAGE OF FOLSOM. OTHER SECONDARY ROADS NEAR 
  THIS AREA MAY ALSO BE INUNDATED.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FOLSOM AND
  ENON

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA THIS MORNING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3056 9004 3058 9024 3065 9024 3068 9026
      3068 9024 3070 9026 3073 9025 3077 9028
      3077 9004
TIME...MOT...LOC 1109Z 180DEG 0KT 3062 9014

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 3, 4:55 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 3, 4:55 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
455 AM CDT SAT MAY 3 2008

.CORRECTION...
WATCH/WARNING/ADVISORY LINES SHOULD STATE THROUGH THIS EVENING
VICE SUNDAY EVENING.

.DISCUSSION...
DUE TO BUSY WEATHER MOVING INTO FORECAST AREA AT THIS TIME WILL BE
BRIEF AND A LITTLE TARDY WITH PRODUCTS. WILL HOIST A FLASH FLOOD
WATCH FOR THE FLORIDA PARISHES AND SOUTHWEST MISSISSIPPI FOR THIS
MORNING IN ANTICIPATION OF ADDITIONAL 2 INCHES ON TOP OF THE HEAVY
RAINS FROM LAST EVENING. PRECIPITATION CALCULATOR INDICATES A
POTENTIAL OF 4-6 INCHES IF TRAINING TAKES PLACE FOR 1-2 HOURS...AS
MAY BE THE CASE IN ALREADY HARD HIT ST TAMMANY AND WASHINGTON
PARISHES. RAIN SHOULD TAPER WITH PRE-FRONTAL TROUGH PASSAGE LATER
THIS MORNING OR EARLY AFTERNOON. TRUE COLD FRONT SHOULD MOVE THROUGH
THE AREA LATER THIS EVENING.

MADE NO APPRECIABLE CHANGES TO ONGOING FORECAST OTHER THAN TO ADD
HEADLINES...INCLUDING TORNADO WATCH 258 FOR ENTIRE FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  81  58  79  53 /  60  10  10   0
BTR  81  59  81  56 /  60  10  10   0
MSY  81  66  80  64 /  60  20  10   0
GPT  78  66  79  57 /  60  30  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ036>040-048-050.

GM...NONE.
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ069>071-077.

GM...NONE.
&&

24
Hazardous weather outlook, May 3, 5:15 AM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
515 AM CDT SAT MAY 3 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-041015-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
515 AM CDT SAT MAY 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS...
A TORNADO WATCH IS IN EFFECT UNTIL 11 AM CDT FOR THE ENTIRE
OUTLOOK AREA. IN ADDITION TO ISOLATED TORNADOES...DAMAGING WINDS
AND LARGE HAIL TO QUARTERS ARE POSSIBLE WITH THE PASSAGE OF A
SQUALL LINE AND INDIVIDUAL STORMS AHEAD OF THE SQUALL LINE. THE
THREAT WILL DIMINISH WITH SQUALL LINE PASSAGE DURING THE MORNING.

AREAL FLOODING...
HEAVY RAINS WITH RATES NEAR 2 INCHES PER HOUR ARE EXPECTED MAINLY
ACROSS THE EAST-CENTRAL AND UPPER SOUTHEAST PARISHES OF
LOUISIANA...THE FLORIDA PARISHES...AS WELL AS THE SOUTHERN
MISSISSIPPI COUNTIES. A FLASH FLOOD WATCH IS IN EFFECT THROUGH
THIS EVENING FOR EXCESSIVE RAINFALL AND RESULTANT STREAM FLOODING
ACROSS THE WATCH AREA. ACCUMULATIONS TODAY SHOULD BE GENERALLY
AROUND 2 INCHES TODAY WITH LOCALLY HIGHER AMOUNTS IN THE 4 TO 6
INCH RANGE WITHIN AND NEAR THE WATCH AREA.

HYDROLOGY...
HIGH RIVER FLOWS AND FLOODING CONTINUES ALONG THE
MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST
RIVER FLOOD WARNINGS AND STATEMENTS FOR UPDATED INFORMATION.

MARINE...
SMALL CRAFT SHOULD EXERCISE CAUTION TODAY FOR MODERATE ONSHORE
WINDS THIS MORNING...FOLLOWED BY A WIND SHIFT TO WEST WINDS THIS
AFTERNOON...THEN NORTHWEST AND NORTH WINDS TONIGHT. THUNDERSTORMS
IN SQUALLS WILL BE LIKELY THIS MORNING ON THE AREA LAKES AND NEAR
COASTAL WATERS. EXPECT GALE FORCE GUSTS AND HIGHER SEAS NEAR
STORMS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HYDROLOGY...
HIGH FLOWS AND RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI
AND ATCHAFALAYA RIVERS THROUGH THURSDAY.

OTHERWISE...NO OTHER WEATHER HAZARDS ARE EXPECTED SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER AND WEATHER EMERGENCY OPERATIONS ARE BEING REQUESTED TO
ACTIVATE AT THIS TIME. PLEASE RELAY ANY WEATHER RELATED REPORTS
PROMPTLY TO THE NATIONAL WEATHER SERVICE OFFICE IN SLIDELL. THE
SEVERE WEATHER THREAT WILL BE ENDING FROM WEST TO EAST WITH THE
PASSAGE OF THE SQUALL LINE. FLOODING AND FLASH FLOODING MAY BE A
CONCERN WELL INTO THE AFTERNOON AND EARLY EVENING.

24

In the hours before

Special weather statement, May 3, 2:16 AM CDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
216 AM CDT SAT MAY 3 2008

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-031100-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
INCLUDING THE CITIES OF...NEW ROADS...LIVONIA...
ST. FRANCISVILLE...JACKSON...CLINTON...GREENSBURG...MONTPELIER...
HAMMOND...PONCHATOULA...BOGALUSA...FRANKLINTON...SLIDELL...
MANDEVILLE...COVINGTON...LACOMBE...PLAQUEMINE...WHITE CASTLE...
PORT ALLEN...ADDIS...BRUSLY...BATON ROUGE...GONZALES...
DONALDSONVILLE...DENHAM SPRINGS...WALKER...PIERRE PART...
LABADIEVILLE...PAINCOURTVILLE...LUTCHER...GRAMERCY...LAPLACE...
RESERVE...THIBODAUX...RACELAND...LAROSE...DESTREHAN...NORCO...
METAIRIE...KENNER...NEW ORLEANS...BELLE CHASSE...CHALMETTE...
VIOLET...HOUMA...BAYOU CANE...CHAUVIN...DULAC...MONTEGUT...
GALLIANO...CUT OFF...GOLDEN MEADOW...PORT SULPHUR...EMPIRE...
YSCLOSKEY...CENTREVILLE...WOODVILLE...GLOSTER...LIBERTY...
CROSBY...MCCOMB...TYLERTOWN...PICAYUNE...BAY ST. LOUIS...
WAVELAND...DIAMONDHEAD...GULFPORT...BILOXI...PASCAGOULA...
OCEAN SPRINGS...MOSS POINT...GAUTIER...ST. MARTIN
216 AM CDT SAT MAY 3 2008

.THUNDERSTORMS EXPECTED TO ENTER THE AREA LATER TONIGHT AND EARLY
 SATURDAY MORNING...

A VERY HUMID AND UNSTABLE AIRMASS IS SITUATED OVER SOUTH LOUISIANA
AND SOUTHERN MISSISSIPPI. A WEAK AND SLOW MOVING COLD FRONT WILL
BRING A ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS INTO
EAST-CENTRAL LOUISIANA AND SOUTHWEST MISSISSIPPI BY 4
AM...CONTINUING EASTWARD ACROSS SOUTHEAST LOUISIANA THROUGH DAYBREAK.
SCATTERED SHOWERS WILL ALSO BE POSSIBLE FOR THE REMAINDER OF
TONIGHT PRIOR TO THE LINE OF STORMS PASSAGE.

THE PRIMARY CONCERNS WILL BE FLOODING RAINS...PARTICULARLY IN
AREAS THAT RECEIVED HEAVY RAINS FRIDAY EVENING IN THE FLORIDA
PARISHES. SOME OF THE STRONGER STORMS MAY PRODUCE DAMAGING WIND
GUSTS AND SOME HAIL. AN ISOLATED FUNNEL CLOUD OR WEAK TORNADO CAN
NOT BE RULED OUT.

BE AWARE OF INCLEMENT WEATHER MOVING THROUGH THE AREA THIS
MORNING. A FLASH FLOOD WATCH MAY BE ISSUED THIS MORNING FOR
PORTIONS OF SOUTH LOUISIANA AND SOUTHERN MISSISSIPPI. STAY TUNED
TO LOCAL TV...RADIO AND INTERNET FOR LATER STATEMENTS AND
POSSIBLE WARNINGS THROUGH THIS SATURDAY MORNING.

24

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:01 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington44 min
May 2, 7:39 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington51 min
May 2, 8:00 PM CDTFlash Flood WarningLIXSaint Tammany, Washington3 hr
May 2, 8:26 PM CDTFlash Flood WarningLIXLivingston, Tangipahoa2 hr
May 2, 8:30 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington60 min
May 2, 9:38 PM CDTRiver Flood WarningLIXSaint Tammany37 hr
May 2, 9:55 PM CDTRiver Flood WarningLIXSaint Tammany12 hr
May 2, 10:45 PM CDTRiver Flood WarningLIXSaint Tammany34 hr
May 2, 11:00 PM CDTRiver Flood WarningLIXSaint Tammany45 hr
May 3, 4:08 AM CDTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana37 min
May 3, 4:42 AM CDTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana48 min
May 3, 4:54 AM CDTFlash Flood WatchLIXEast Baton Rouge, East Feliciana, Saint Helena, Washington6 hr
May 3, 5:45 AM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, West Baton Rouge45 min
May 3, 6:43 AM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington47 min
May 3, 7:04 AM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa41 min
May 3, 7:12 AM CDTSpecial Marine WarningLIX93 min
May 3, 8:52 AM CDTSpecial Marine WarningLIX83 min
May 3, 9:14 AM CDTTornado WarningLIXLafourche31 min
May 3, 9:39 AM CDTRiver Flood WarningLIXTangipahoa49 hr
May 3, 12:00 PM CDTRiver Flood WarningLIXSaint Tammany60 hr

Nearby

Flash Flood Warnings in Louisiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.